Opdivo May Trigger Myasthenia Gravis, Case Report Indicates

Patricia Inacio PhD avatar

by Patricia Inacio PhD |

Share this article:

Share article via email
Opdivo | Myasthenia Gravis News | illustration of one person highlighted in red in a crowd

Treatment with the immunotherapy Opdivo (nivolumab) may, in rare cases, trigger myasthenia gravis (MG), according to a Japanese case report.

The patient, a 55-year-old woman, developed severe MG, which required admission to the intensive care unit and prolonged mechanical ventilation. The recovery of her breathing function was successfully monitored by assessing the diaphragm, a major muscle involved in respiration, using ultrasounds.

The case report, “Nivolumab-related myasthenia gravis with myositis requiring prolonged mechanical ventilation: a case report,” was published in the Journal of Medical Case Reports.

Opdivo, marketed by Bristol Myers Squibb, is an immune checkpoint inhibitor (ICI) used to treat several cancers. ICIs target proteins at the surface of immune cells, which work as “switch-off” signals that hamper the immune system’s ability to detect cancer cells. Specifically, Opdivo inhibits a protein called programmed cell death protein 1 (PD-1).

However, since  these therapies cause an overactivation of the immune system, they also increase the risk of immune attacks directed against healthy tissues, leading to autoimmune disorders.

Recommended Reading
Opdivo concerns in MG

Opdivo Treatment Linked to Myasthenia Gravis Relapse in Case Study

Now, researchers at the Tokyo Women’s Medical University in Japan described the case of the Japanese woman who developed MG due to treatment with Opdivo.

The patient had been submitted to a thymectomy — a surgery to remove the thymus — due to a large tumor (thymoma). Although the levels of self-reactive antibodies against acetylcholine receptors (AChRs) — the most common self-reactive antibodies seen in MG — were still high after surgery, she did not develop MG.

CT and MRI scans detected a brain tumor, which was surgically removed. A subsequent examination revealed it was a metastasis from a malignant melanoma — the most serious type of skin cancer. (A metastasis is a secondary tumor that arises after cancer cells spread from the original, primary tumor in a different part of the body.) The primary tumor — a black nodule on the right part of her chest — was also removed surgically.

The patient and her family opted to undergo chemotherapy along with Opdivo for the treatment of the malignant melanoma. The first dose of Opdivo was administered on day one and the second dose 14 days later.

However, the levels of creatine kinase, a marker of tissue damage, began to rise on day 14, reaching a peak five days later (6,279 international units per liter, IU/L). Since no neurological symptoms were seen, physicians suspected skeletal muscle damage (rhabdomyolysis) caused by Opdivo.

Creatine kinase levels continued to rise (13,603 IU/L) and further symptoms developed, including difficulty in controlling movements with the right eye, double vision, and difficulty swallowing. By day 22, she had problems with her left eye and developed muscle weakness in the extremities.

Symptoms suggested the presence of MG and myositis, a progressive autoimmune inflammatory disease of skeletal muscle, due to Opdivo.

She began treatment with into-the-vein immunoglobulin and prednisolone, a corticosteroid, before receiving a definite diagnosis. Her condition continued to deteriorate, with drooping of the upper eyelids, further worsening of muscle weakness, and heart muscle inflammation.

Further analyses revealed she was positive for anti-AChR antibodies, and MRI scans showed inflammation in the thigh muscle. Based on this clinical evidence, she was diagnosed with MG with myositis and heart involvement due to Opdivo.

The woman was admitted to the intensive care unit and placed on mechanical ventilation after she experienced a decline in lung function. Infusion of immunoglobulin, corticosteroids, and plasma exchange gradually improved muscle function and normalized the levels of creatine kinase. (Plasma exchange is a form of treatment that involves replacing a person’s plasma, the noncellular part of blood.)

She was eventually removed from the ventilator, but had to undergo a tracheostomy — a surgical procedure to open a hole in the trachea to assist in breathing — due to respiratory muscle weakness.

Researchers noted that her respiratory muscle function was significantly impaired, and weaning from mechanical ventilation was challenging. Her diaphragm was extremely thin when she was in the ICU. Diaphragm thickness gradually increased thereafter.

She was discharged from the ICU and kept treatment with immunoglobulin, corticosteroids, and plasma exchange. Her condition progressively improved, and she was able to walk with a cane following rehabilitation. Her anti-AChR levels dropped, and symptoms did not return.

By day 199, she was completely off the ventilator, and the tube in her trachea was removed on day 216. She was discharged from the hospital 38 days later.

Overall, this case shows that Opdivo can trigger MG associated with heart involvement, which may require “intensive care and prolonged mechanical ventilation,” the researchers wrote. Although this rarely happens, “appropriate and prompt treatment is required because of its severity and rapid progression.

“Diaphragm ultrasound was useful not only in diagnosing diaphragm dysfunction and deciding the strategy for weaning from mechanical ventilation but also in evaluating the recovery of the diaphragmatic function,” they wrote.

2021 Myasthenia Gravis Survey Results

BioNews Survey Infographic

Myasthenia Gravis News conducted a survey from Feb. 11-March 28 to gain greater insight into the characteristics of the MG community and disease management. Results of the survey have now been published. Click on the image to view the infographic, and click here to read the story.